Alert archive / Wisconsin / Wind Chill Advisories in 2006

Wind Chill Advisory 1, NWS La Crosse, WI

February 16, 200613 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Feb 16, 2006, 9:20 PM CST for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Feb 17, 2006, 3:00 AM CST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 9:20 PM CST (03:20 UTC)
In effect from
Feb 17, 2006, 3:00 AM CST
Expired
Feb 18, 2006, 6:00 AM CST
In force
27 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 2:59 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Feb 16, 2:59 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CST THU FEB 16 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

EXITING STORM SYSTEM AND BLOWING SNOW WILL BE THE MAIN CONCERN
TONIGHT...THEN FOCUS SHIFTS TO VERY COLD TEMPERATURES OVER THE NEXT
COUPLE OF DAYS.

SURFACE MAP AT 2 PM HAD A LOW PRESSURE AREA CENTERED OVER CENTRAL IL
WITH A WARM FRONT EXTENDING NORTHEAST INTO LOWER MI. COLD FRONT
EXTENDED SOUTHWEST FROM THE LOW THROUGH SOUTHERN MO. WATER VAPOR
REVEALED MID LEVEL SHORTWAVE TROUGH EXTENDING FROM ND INTO CENTRAL
NE. A DEFORMATION BAND EXTENDED FROM WESTERN LAKE SUPERIOR THROUGH
NORTH CENTRAL NE. RADAR MOSAIC SHOWING SNOW BAND ON SOUTHERN EDGE OF
THE DEFORMATION AXIS EXTENDING FROM ESCANABA MI THROUGH LA CROSSE
WI...AND THEN INTO SOUTHWEST IA. SURFACE OBSERVATIONS INDICATING
PRETTY DECENT SNOW UNDER THE BAND WITH VISIBILITIES IN THE 1/2-1SM
RANGE. (SEE LATEST PUBLIC NARRATIVE STATEMENT FOR CURRENT SNOWFALL
DATA). QUITE A BIT OF BLOWING AND DRIFTING OF THE SNOW WAS ALSO
REPORTED ACROSS SOUTHEAST MN AND NORTHEAST IA WITH INCREASING
NORTHWEST WINDS. LOOKING FURTHER NORTH...ARCTIC AIR SITTING UP
ACROSS ND AND SOUTHERN CANADA READY TO INVADE THE UPPER MIDWEST
BEHIND THE DEPARTING STORM SYSTEM.

12Z 16FEB06 MODELS INITIALIZED VERY WELL THE SURFACE LOW AND
DEFORMATION BANDED SNOWFALL AREA. BOTH REMAIN IN GOOD AGREEMENT
THROUGH THE PERIOD.

FOR TONIGHT...THE LOW CONTINUES TO MOVE NORTHEAST INTO LAKE HURON AREA BY
12Z...PULLING DEFORMATION AXIS SNOW EAST OF THE AREA BY MIDNIGHT.
TIGHT PRESSURE GRADIENT BETWEEN THIS DEPARTING SYSTEM AND ARCTIC
HIGH BUILDING SOUTH INTO THE NORTHERN PLAINS WILL CONTINUE TO
PRODUCE WIDESPREAD BLOWING SNOW THROUGH MIDNIGHT...ESPECIALLY ACROSS
MORE WIND PRONE AREAS. THE BLOWING SNOW SHOULD DIMINISH SOMEWHAT
AFTER MIDNIGHT WITH COMPACTING. AS A RESULT...WILL CONTINUE THE
WINTER STORM WARNING THROUGH MIDNIGHT. NEXT CONCERN WILL BE ARCTIC
AIR SPILLING INTO THE AREA. BORDERLINE WIND CHILL ADVISORY CRITERIA
WILL EXIST ACROSS WIND PRONE AREAS OF NORTHEAST IA AND SOUTHEAST MN
TOWRD MORNING AS LOWS TEMPERATURES DROP INTO THE ZERO TO -3 DEGREE
RANGE. WILL HAVE TO KEEP AN EYE ON THIS.

FOR FRIDAY THROUGH SATURDAY...COLD ARCTIC HIGH CONTINUES TO BUILD
INTO THE AREA FOR DRY AND VERY COLD CONDITIONS. COLD CORE (-25 TO
-30C AT 1000-950MB) OF THE MODIFIED ARCTIC AIR WILL BE DIRECTLY
OVERHEAD BY SATURDAY MORNING. AS A RESULT...CONTINUED DOWNWARD TREND
IN MIN/MAX TEMPERATURES. LOWS SATURDAY MORNING WILL LIKELY BE CLOSE
TO THE COLDEST TEMPERATURES SO FAR THIS WINTER GIVEN THE DEEP SNOW
PACK...CLEARING SKIES AND LIGHT WINDS.

THE ARCTIC HIGH SLIDES SOUTHEAST INTO THE OHIO RIVER VALLEY SUNDAY
WITH RETURN FLOW INCREASING ACROSS OUR AREA. HOWEVER...TEMPERATURES
WONT MODERATE MUCH GIVEN THE DEEP SNOW PACK.

FOR SUNDAY NIGHT...SURFACE LOW MOVING EAST ACROSS SOUTHERN PLAINS
WILL INCREASE CLOUDS ACROSS OUR AREA IN ISENTROPIC LIFT. AT THE SAME
TIME...A WEAK TROUGH ROTATES SOUTHEAST JUST TO OUR NORTH AND THROUGH
THE GREAT LAKES REGION. WILL INCLUDE A SMALL CHANCE ACROSS THE NORTH
AND ACROSS THE SOUTH WITH THESE FEATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

OVER ALL...MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH THE PERIOD
WITH POLAR VORTEX REMAINING OVER HUDSONS BAY. THIS KEEPS AREA IN
COLD NORTHWEST FLOW THROUGH TUESDAY BEFORE TRANSITIONING TO A MORE
HIGH ZONAL FLOW THROUGH THE REMAINDER OF THE PERIOD.

HIGH BUILDS INTO THE AREA MONDAY AND REMAINS IN CONTROL THROUGH
TUESDAY FOR QUIET AND COLD CONDITIONS. NEXT CHANCE OF PRECIPITATION
WILL BE WEDNESDAY INTO THURSDAY AS A MORE VIGOROUS MID LEVEL
SHORTWAVE TROUGH/SURFACE LOW MOVES EAST ACROSS THE AREA FROM THE
NORTHERN PLAINS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-
     WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

DAS
Hazardous weather outlook, Feb 16, 9:05 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CST THU FEB 16 2006

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-171200-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-WINONA-
905 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE STORM SYSTEM HAS MOVED EAST OF THE AREA...TAKING THE SNOW ALONG
WITH IT. BUT BRISK NORTHWEST WINDS BEHIND IT WILL RESULT IN
SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW TONIGHT. IN ADDITION...
MUCH COLDER AIR WILL ARRIVE OVERNIGHT. THE COMBINATION OF WIND AND
COLD WILL SEND WIND CHILL READINGS DOWN TO 20 TO 25 BELOW ZERO BY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE VERY COLD AIR WILL INVADE TO END THE WEEK...AND WILL PERSIST
THROUGH THE WEEKEND. TEMPERATURES WILL DROP WELL BELOW ZERO...WITH
WIND CHILLS AS LOW AS OF 20 TO 30 BELOW ZERO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
171200-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-
905 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EXTREME SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE STORM SYSTEM HAS MOVED EAST OF THE AREA...TAKING THE SNOW ALONG
WITH IT. BUT BRISK NORTHWEST WINDS BEHIND IT WILL RESULT IN
SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW TONIGHT. IN ADDITION...
MUCH COLDER AIR WILL ARRIVE OVERNIGHT. THE COMBINATION OF WIND AND
COLD WILL SEND WIND CHILL READINGS DOWN INTO THE TEENS BELOW ZERO BY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE VERY COLD AIR WILL INVADE TO END THE WEEK...AND WILL PERSIST
THROUGH THE WEEKEND. TEMPERATURES WILL DROP WELL BELOW ZERO...WITH
WIND CHILLS AS LOW AS OF 20 TO 30 BELOW ZERO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:25 AM CSTWind Chill WarningARXClark, Taylor27 hr

Nearby

Wind Chill Advisories in Wisconsin, 2006Wind Chill Advisories in Iowa, 2006Wind Chill Advisories in Minnesota, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.